For 2 months, a 31-year-old woman had had dyspnea and
dull, continuous retrosternal pain. She was admitted to the
hospital, and a helical CT scan of the thorax identified a
saddle pulmonary embolism. An ultrasonogram revealed
deep venous thrombosis (DVT) in the left leg. Intravenous
heparin was given; the patient was discharged,
and warfarin was prescribed.
Within a few days, the symptoms returned and became
increasingly severe. A second helical CT scan of
the chest again showed a saddle pulmonary embolism
(A, arrow). The patient was immediately hospitalized.
Her history included asthma, type 2 diabetes mellitus,
hypertension, and an ovarian cyst (which had been
resected). A hip fracture 19 years earlier had required pin
placement. Medications included warfarin, hydrochlorothiazide,
glyburide, and an oral contraceptive.
She had no known drug allergies and denied tobacco,
alcohol, and illicit drug use. The family history was
significant for stroke and myocardial infarction (MI); her
mother had had DVT at age 44 years.
Temperature was 36.1oC (97oF); blood pressure,
104/70 mm Hg; and heart rate, 134 beats per minute.
Pulse oximetry showed an arterial oxygen saturation of
91% on room air. S1 and S2 were audible; P2 was louder
than A2, and no S3 or S4 were heard. Sinus tachycardia
was noted on the ECG. No sternal heave, apical beat,
jugular venous distention, or murmurs were detected. The
lungs were clear with decreased breath sounds in the
base of the left lung field.
The slightly obese abdomen was soft, nontender,
and not distended. Bowel sounds were audible; no hepatomegaly,
splenomegaly, or pulsatile abdominal masses
There was no lower extremity edema or erythema.
The patient complained of left calf and thigh tenderness; a
positive Homans sign was elicited in the left leg. Cranial
nerves were intact; no sensory or motor deficits were
Warfarin was discontinued, and the international normalized
ratio decreased from 2.47 to 1.92. Tissue-type
plasminogen activator (tPA) was then given, which ameliorated
the patient's shortness of breath and retrosternal
pain. A third helical CT scan of the chest revealed significant
dissolution of the clot, especially around the left pulmonary
artery (B, arrow). A Greenfield filter was placed.
After 1 week, the patient was discharged. Warfarin
(5 mg and 7.5 mg on alternate days) was prescribed; her
regular medications for diabetes and hypertension were
continued. She was advised to discontinue the oral contraceptive.
There have been no further complications.
About 650,000 cases of pulmonary embolism occur
in the United States each year; over 200,000 of affected
patients are hospitalized, and about 50,000 die.1 Of these deaths, 8% to 10% occur within the first hour after onset of
symptoms.2 More than 90% of pulmonary emboli originate
in the deep venous system of the lower extremities.3
Risk factors for pulmonary embolism include prolonged
immobilization, postoperative state, lower extremity
trauma, estrogen-containing oral contraceptives, history
of DVT or pulmonary embolism, congestive heart failure
(CHF), pregnancy, cancer, advanced age, obesity, chronic
obstructive pulmonary disease (COPD), deficiencies in
antithrombin III or protein C and S, and factor V Leiden
mutation. This patient had a decreased protein S level.
Dyspnea, shock, tachycardia, tachypnea, cyanosis,
hemoptysis, gallop rhythm, increased jugular venous distention,
pleural rub, right ventricular heave, loud P2, and
cough may be associated with pulmonary embolism.
Most of these signs and symptoms are seen with a massive
or saddle pulmonary embolus; however, multiple
small emboli can cause similar but less severe symptoms.
Because MI, pneumonia, pneumothorax, CHF, pleuritis,
and pericardial tamponade can have a similar presentation,
include these conditions in the differential diagnosis.
If you suspect pulmonary embolism, order an ultrasonogram
of the lower extremities initially to find the
source of the emboli and to rule out DVT. In addition to
an ECG and chest films, obtain blood gas levels to evaluate
for hypoxia, and calculate the A-a gradient, which is
elevated in patients with pulmonary embolism. A D-dimer
study is highly sensitive for detecting clots but is not
specific for their location.
Results of ventilation-perfusion (V/Q) scans can be
misleading. If the scan is read as "low probability" and
the clinical suspicion of pulmonary embolism is high,
initiate anticoagulation and perform more specific tests.
Conversely, high probability V/Q results can be found in
patients with chronic lung conditions, such as COPD
and interstitial fibrosis. A helical CT scan of the chest is
more useful in diagnosing pulmonary embolism in these
patients. If these studies are inconclusive, a pulmonary
angiogram--the "gold standard" for diagnosis--can be
When pulmonary embolism is suspected, administer
oxygen, obtain intravenous access, and admit the patient
for close monitoring. Thrombolytic therapy with tPA or
streptokinase is the treatment of choice for hemodynamically
unstable patients with a massive pulmonary embolus
who have no contraindications to anticoagulation.
An alternative is intravenous heparin followed by
long-term warfarin therapy after discharge. A Greenfield
filter is necessary for patients in whom pulmonary emboli
continue to develop despite anticoagulation.
1. Ferri FF. Ferri’s Clinical Advisor: Instant Diagnosis and Treatment. St Louis:
2. Hope RA. Oxford Handbook of Clinical Medicine. Oxford, England: Oxford
University Press; 1998.
3. Kirby RR, Taylor RW, Civetta JM, eds. Handbook of Critical Care. 2nd ed.
Philadelphia: Lippincott-Raven; 1997:596.
(Case and photographs courtesy of Drs Brian L. Patterson and Kamran Zakaria.)